Thunderstorm Wind, Columbia
- When
- August 2, 12:55 PM EST
- Where
- Columbia County, Ghent
- Property damage
- $8,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.317, -73.617
Numerous thunderstorms developed ahead of a cold front during the afternoon and evening hours of August 2 across eastern New York. Some of them briefly pulsed to severe levels.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Numerous thunderstorms developed ahead of a cold front during the afternoon and evening hours of August 2 across eastern New York. Some of them briefly pulsed to severe levels. Thunderstorm winds from different storms downed a few trees and powerlines in Ghent in Columbia County, Plattekill in Ulster County, Berne and Clarksville in Albany County, as well as Windham in Greene County. The town of Saint Johnsville, in Montgomery County, had trees and power lines down from two seperate storms. Hail, from seperate storms, up to one inch in diameter, was reported at Tillson, in Ulster County and Nisakyuna, in Schenecady County. Lightning from a thunderstorm struck an individual in the town of Castelton on Hudson, in Rensselaer County, producing only minor injuries. The exact time of that lightning strike is unknown. Lightning also struck two different homes in Dutchess County. One was in the Union Vale section of Millerton and the other was in La Grange. Both structures suffered minor damge due to the lightning strikes. Up to 20,000 customers temporarily lost power in the Mid Hudson Valley, due to the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 2, 6:05 AM EST, 6 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBANY NY 705 AM EDT FRI AUG 02 2002 .DISC...WILL ISSUE AN UPDATE TO REMOVE FOG FROM THE FORECAST. THERE/S STILL SOME PATCHY FOG...BUT ALL STATIONS NOW OFFICIALLY REPORTING > 2 SM. WILL ALSO ADD THE PROVERBIAL HEADLINER FOR STRONG STORMS POSSIBLE. NO OTHER CHANGES TO THE FIRST OR ANY OTHER PERIODS. THUNDERSTORMS ALREADY MOVING INTO HERKIMER COUNTY...COULD BE AN ACTIVE DAY. ***PREV AFD*** WORKZONES AVAILABLE. USED MAINLY ETA MOS WITH THIS PACKAGE WITH SOME TWEAKING. .DISC...NCEP HAS OUTLOOK MUCH OF THE NE IN SLIGHT RISK AND WE CONCUR. JUICY AIR MASS WITH TDS AOB 70 STILL IN PLACE WHILE A COLD FRONT...NOW JUST NW OF LAKE ONTARIO...WILL CLASH WITH IT LATER THIS AFTERNOON AND EVENING. ALREADY STORMS ARE FIRING UP AS NEARBY AS MONTREAL. WHILE THE CORE OF THE UA JETSTREAM WILL STAY TO OUR NORTH...GOOD LOW LEVEL CONVERGENCE AND SURFACE BASED CAPES ON AVERAGE 1500-2000 J/KG THIS AFTERNOON...SHOULD BE ENOUGH TO FIRE UP SOME SVR. UPSTREAM THIS SAME SYSTEM HAS PRODUCED MAINLY WIND DAMAGE ACROSS WI AND MI. MAGLENTA FROM THE ALY MESO-ETA BUFKIT GIVES A VALUE OF 2.4 WHICH ON THE BORDER OF MINOR/SVR. WE WILL ISSUE A SPS THIS MORNING BASED ON THE ABOVE FACTORS. LARGE HAIL AND WIND ARE THE BIGGEST THREAT...WITH STORMS MAINLY IN A PULSE TYPE ENVIRONMENT. SINCE PWA VALUES ARE AROUND 1.5 INCHES WILL MENTION THE POSSIBILITY OF HEAVY RAIN AS WELL. MEANWHILE...THE FRONT WILL SLOW DOWN AS IT BEGINS TO RUN OUT OF STEAM ACROSS OUR SOUTHERN AREAS LATER TONIGHT. ONCE THE DAYTIME HEAT IS LOST...MOST OF THE STORMS SHOULD WEAKEN OR DISSIPATE. HOWEVER...WILL KEEP CHANCES THROUGH MIDNIGHT...EXCEPT ALL NIGHT IN THE SERN ZONES. NO ADDED WORDED WILL BE ADDED TONIGHT. WHAT/S LEFT OF THE FRONT SHOULD BE JUST SOUTH OF OUR REGION TOMORROW. GOOD DRYING THROUGH COLUMN SHOULD GIVES US PLENTY OF SUNSHINE TOMORROW. EARLIER RUNS INDICATED THIS WOULD BE A REFRESHING SURGE OF CANADIAN AIR. NOW THE BEST WE CAN HOPE FOR IS FOR A LITTLE LESS HUMIDITY BUT TEMPERATURES STILL ABOVE AVERAGE AS H8 TEMPS ARE NOW PROGGED TO BE 13-16C ACROSS THE BOARD. IN FACT TEMPS MAY REACH 90 AGAIN IN THE MID HUDSON VALLEY. WEAK HIGH WILL CREST OVERNIGHT SAT-SUN TO BRING A LITTLE COOLER OF NIGHT. BUT THEN...EVEN WARMER AND EVENTUALLY MORE HUMID AIR WILL RETURN ON SUNDAY. .EXTENDED...THE BIG DIFFERENCE THE 00Z AVN NOW INDICATES ANOTHER STRONGER SHORT WAVE AND DIGGING TROUGH TO REACH THE NE ON MON INTO TUE...AS THE DEATH RIDGE RETROGRADES WESTWARD. BASED ON PAST EXPERIENCES THIS SEEMS REASONABLE AND WE MIGHT GET THAT RELIEF BY THE MIDDLE OF NEXT WEEK. .HYDROLOGICAL STATUS...NO SIGNIFICANT HYDRO PROBLEMS ARE EXPECTED. WE HAVE FORECAST A QPF OF 0.5-1.0 INCHES THROUGH TONIGHT WITH HEAVIEST AMOUNTS IN SOUTHERN VERMONT. 3-HR FFGS ARE MOSTLY IN 4 TO 4.5 INCH RANGE. HOWEVER THUNDERSTORMS TODAY AND EARLY TONIGHT...MAY PRODUCE LOCALIZED AMOUNTS OF A COUPLE OF INCHES SO THE MAIN CONCERN WOULD CONTINUE TO BE URBAN FLDG FROM SHORT BURSTS OVR BUILT UP AREAS. DRY WX IS FORECAST SAT AND SUN. .ALY...NONE. HWJIV
NYZ052-059-021730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1255 PM EDT FRI AUG 2 2002 ...A STRONG THUNDERSTORM IN ALBANY AND GREENE COUNTIES... AT 1255 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER ALCOVE...OR 13 MILES SOUTH OF DELMAR...MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... RAVENA AT 100 PM EDT... CLIMAX AND NEW BALTIMORE AT 105 PM EDT... COXSACKIE AT 110 PM EDT... ATHENS AT 125 PM EDT... RAINFALL AMOUNTS BETWEEN ONE HALF AND ONE INCH PER HOUR CAN BE EXPECTED WITH THESE STORMS. LOCALIZED FLOODING OF ROADWAYS CAN ALSO BE EXPECTED AS THESE STORMS PASS.
NYZ059-060-021745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 109 PM EDT FRI AUG 2 2002 ...A STRONG THUNDERSTORM IN COLUMBIA AND GREENE COUNTIES... AT 109 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES EAST OF SURPRISE...OR 12 MILES NORTHWEST OF HUDSON...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR... CLIMAX AND NEW BALTIMORE AT 120 PM EDT... COXSACKIE AT 125 PM EDT... KINDERHOOK AND ATHENS AT 135 PM EDT... HUDSON AND VALATIE AT 140 PM EDT... STOTTVILLE AND PHILMONT AT 145 PM EDT... RAINFALL AMOUNTS OF ONE HALF TO ONE INCH...WITH ISOLATED AMOUNTS APPROACHING TWO INCHES AN HOUR...WILL BE POSSIBLE ACROSS THESE AREAS.
MAZ001-NYZ053-054-VTZ013-014-021800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 118 PM EDT FRI AUG 2 2002 ...STRONG THUNDERSTORMS IN BERKSHIRE...BENNINGTON...WINDHAM AND RENSSELAER COUNTIES... AT 118 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF HEARTWELLVILLE TO 2 MILES NORTHEAST OF CENTER BRUNSWICK...OR ALONG A LINE EXTENDING FROM 4 MILES NORTH OF TOWNSHEND TO 5 MILES NORTHEAST OF TROY 8 MILES EAST OF BENNINGTON...MOVING SOUTHEAST AT 45 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR... PUTNEY AND WHITINGHAM AT 125 PM EDT... BRATTLEBORO AND CHERRYPLAIN AT 130 PM EDT... GUILFORD CENTER AND STEPHENTOWN AT 135 PM EDT... VERNON AND SAVOY AT 140 PM EDT... PITTSFIELD AND DALTON AT 145 PM EDT... RAINFALL AMOUNTS OF A HALF INCH TO AN INCH...WITH ISOLATED AMOUNTS APPROACHING TWO INCHES AN HOUR...WILL BE POSSIBLE IN THESE AREAS.
The national radar mosaic for the moment the first event began.
7 thunderstorm wind, 3 lightning, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312873, 5312882, 5312874, 5312875, 5312876, 5312880, 5312877, 5312878, 5312881, 5312883, 5312884, 5312879.